Hail, Mercer
- When
- May 2, 8:00 AM CST to 8:14 AM CST
- Where
- Mercer County, 2 mi N of Viola
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.217, -90.583
Accumulated 2 inches deep
An upper level disturbance combined with freezing levels around 4400 ft AGL allowed thunderstorms to develop that were prolific hail producers due to their slow movement. 70 inch hail were reported that accumulated several inches deep, especially on roads that led to slick driving conditions and necessitated the calling out of snow plows.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance combined with freezing levels around 4400 ft AGL allowed thunderstorms to develop that were prolific hail producers due to their slow movement. Numerous reports of 0.25 to 0.70 inch hail were reported that accumulated several inches deep, especially on roads that led to slick driving conditions and necessitated the calling out of snow plows.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 2, 3:21 AM CST, 4 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 421 AM CDT SUN MAY 2 2004 .SYNOPSIS...SKIES ARE CLEAR TO PARTLY CLOUDY ACROSS THE FA THIS MORNING...WITH PATCHY FOG MAINLY ALONG AND EAST OF THE MISSISSIPPI. ISOLATED SHOWERS LINGER NORTHWEST IN ASSOCIATION WITH A VORT MAX. AT THE SURFACE...A WEAK TROF EXTENDS ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST. AT 500MB...A SHARP 500MB TROF EXTENDS FROM A NORTHERN WISCONSIN LOW ACROSS CENTRAL IOWA AND MISSOURI. .SHORT TERM...(TODAY AND TONIGHT) PRIMARY FORECAST CONCERNS ARE TWO- FOLD. FIRST IS THE CHANCE OF SHOWERS AND ISOLATED THUNDER TODAY WITH SMALL HAIL AS THE 500MB COLD POOL COMES OVERHEAD. SECOND IS COLD SURFACE TEMPS TONIGHT...ESPECIALLY NORTH...AND A RESULTING FREEZE WARNING. A STRONG 500MB COLD POOL COMES OVERHEAD MIDDAY...AND WILL PRODUCE STRONG 850-700 AND 700-500 LAPSE RATES MIDDAY TIL 6 PM ON THE ORDER OF 8 TO 9. CAPES WILL BE AROUND 500 SOUTH...A LITTLE LESS NORTH...WITH LIS NEAR -4 SOUTH AND A LITTLE LESS NORTH. VVS WILL BE STRONG MIDDAY AND AFTERNOON...MAINLY SOUTH. THE RESULT WILL BE SHOWERS WITH ISOLATED THUNDER POSSIBLE...AND THE CHANCE OF SMALL HAIL PER UPSTREAM OBS YESTERDAY. NUISANCE FUNNELS CAN NOT BE RULED OUT EITHER...WITH THE TROF ACROSS THE AREA ACTING AS A FOCUS. THE TROF WILL DRIFT SOUTH ACROSS THE SOUTHERN HALF OF THE FORECAST AREA IN THE AFTERNOON. TONIGHT...THE COLD POOL ALOFT WILL MOVE EAST OF THE FA IN THE EVENING. CLOUDS WILL CLEAR AFTER MIDNIGHT NORTH...ESPECIALLY NORTHWEST...AS THE 500MB TROF MOVES EAST. WINDS WILL DIE NORTH...AND WITH DEW POINTS IN THE MID TO UPPER 20S NORTH...SHOULD SEE TEMPS IN THE UPPER 20S TO AROUND 30 NORTHWEST...AND AROUND 30 NORTHEAST...PROMPTING A FREEZE WARNING. ...REA... && .LONGER TERM...(MONDAY THROUGH SUNDAY) SURFACE RIDGE MOVES EAST OF THE AREA MONDAY ALLOWING RETURN WAA FLOW TO DEVELOP. STRENGTH OF LIFT MAY BE ENOUGH TO ALLOW SOME SHRA ALONG THE HIGHWAY 20 CORRIDOR MONDAY NIGHT. NEXT FRONT ARRIVES TUESDAY AFTERNOON/EVENING WHICH SHOULD BRING ANOTHER CHANCE OF PRECIP TO THE AREA. THIS FRONT ALSO SIGNALS A CHANGE FROM THE CURRENT COOL WEATHER TO MUCH WARMER WEATHER FOR THE REGION. POTENTIAL THERE TO SEE SOME TYPE OF MCS ACTIVITY THE SECOND HALF OF THE WEEK. POTENTIAL THERE FOR THURSDAY NIGHT/FRIDAY WITH MAYBE A DECAYING ONE ON SATURDAY. SATURDAY NIGHT STILL SOMEWHAT UNCLEAR BUT WILL LEAVE CURRENT FORECAST AS IS. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...FREEZE WARNING TONIGHT FOR NORTHWEST TWO TIERS OF COUNTIES. IL...FREEZE WARNING TONIGHT FOR NORTHERN TIER OF COUNTIES. MO...NONE. && REA/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 512 AM CDT SUN MAY 2 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-030812- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA- HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 512 AM CDT SUN MAY 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT VERY COLD TEMPERATURES ALOFT TODAY WILL TRIGGER SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON...WITH SMALL HAIL POSSIBLE. A TROF ACROSS THE AREA COULD PROVIDE THE FOCUS FOR ISOLATED FUNNEL CLOUDS OF THE NUISANCE VARIETY. THESE FUNNELS ARE TYPICALLY SHORT LIVED AND RARELY TOUCHDOWN. THE PRIMARY THREAT WILL NEAR AND SOUTH OF INTERSTATE 80. TEMPERATURES TONIGHT WILL FALL INTO THE UPPER 20S NORTHWEST OF A LINE FROM CEDAR RAPIDS TO DUBUQUE...WITH 30 TO 32 DEGREES FROM IOWA CITY TO CLINTON TO FREEPORT. A FREEZE WARNING IS IN EFFECT FOR TONIGHT FOR NORTHERN AREAS. FURTHER SOUTH...TO AROUND INTERSTATE 80...SCATTERED FROST IS POSSIBLE...WITH ISOLATED FROST ALSO POSSIBLE SOUTH TO BURLINGTON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING...AND AGAIN THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. REA/08
The Quad Cities radar (KDVN), 44 km away, was scanning. The volume nearest the first event began at 13:57 UTC.
1 hail. Local standard time, as filed.
Accumulated 2 inches deep
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405584.